Utah, 2022Winter Storm and Heavy Snow in Utah, December 11 to 13, 2022
December 11 to 13, 2022 · NWS GJT · 4 events in 4 counties and zones
A strong area of low pressure progressed across the Northern Rockies and lifted across eastern Utah. Ample moisture and favorable orographics led to moderate snow across the mountains.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure progressed across the Northern Rockies and lifted across eastern Utah. Ample moisture and favorable orographics led to moderate snow across the mountains. Moderate accumulations also occurred in the Eastern Uinta Basin. Winds gusted in excess of 45 mph in the mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 11, 4:34 PM MST, 1 hour 26 minutes earlier.
Area forecast discussion, Dec 11, 4:34 PM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
434 PM MST Sun Dec 11 2022
.SHORT TERM...(Tonight through Monday night)
Issued at 243 PM MST Sun Dec 11 2022
Temperatures across snow- and cloud- free valleys were able to tap
into decent mixing by late-morning hours, which have allowed
surface temperatures to climb into the upper 40's to low 50's. As
such, gave most valley zones in southeast Utah and west- southwest
Colorado a bump up in max T's today to reflect recent
observations. Unfortunately areas socked under low stratus and fog
(Uinta Basin) and steep, low-level inversions (Upper Yampa River
Basin), daily temperatures have struggled to climb and have ticked
highs down accordingly.
Meanwhile, high cirrus rapidly streaming in across the Western
Slope are an indicator of the strong southerly flow aloft.
Satellite imagery paints the Pacific plume of moisture perfectly
along the southern and leading flank of the closed low, which is
now breaching northern California/southwest Oregon shorelines.
Expect PWAT levels to increase to 150 to 200 percent of normal
through this evening, while southerly winds pump additional
moisture into the forecast area. As the trough of low pressure
shifts into the northern Great Basin later this evening, an upper
level jet strengthens directly overhead. Moving down the
atmospheric column, the 500-mb trough axis and well defined
frontal boundary at 700-mb slide across western Utah, reaching the
doorstep of our CWA by midnight tonight. Strong moisture advection
ahead of the system will start to trigger orographically driven
showers along eastern Utah, first. Then, over the next 6 hours,
the stacked low shifts east, letting the stars align (i.e. jet
dynamics, positive vorticity advection and low- level
frontogenesis) directly over the UT/CO border. This enhanced
vertical motion, in conjunction with orographic lift, will ramp up
snowfall rates across western Colorado mountainous terrain. A
dynamically forced and frontogenetic system also supports snow
levels plunging along the frontal boundary, which should be
sufficient to allow snow levels to drop to valley floors. It's
worth noting, however, that strong southerly winds overnight will
moderate lows and potentially limit temperatures from dropping
below freezing for central valley zones. Thus, snow generation
will have to overcome warm antecedent conditions before (if) it
accumulates over valley floors. Main word of caution here, is that
melting snow leads to wet roads which could lead to a flash
freeze in a post- frontal regime. For that reason, have expanded
our winter highlight package to include all terrain along the I-70
corridor (from the UT/CO state line to Vail Pass). Of course,
with varying elevations, aspects, and warm antecedent (or lack
thereof) conditions; snow totals will fluctuate along the
interstate. Mostly want to get the word out for variable and
rapidly changing conditions.
Aside from the few inches expected for valley locations, snow totals
ramp up as you climb in elevation. Favorable regions shift to the
San Juans and central mountains Monday afternoon. Squall
parameters also maximize during the afternoon, highlighting
terrain across the southwest San Juans and stretching along the
frontal boundary towards Vail Pass. Expect periods of heavy
snowfall and low visibility along the front's boundary as well as
within any bands of snow. However, by Monday evening, the low's
trajectory starts to take a northeasterly track. This will,
eventually, lift the bulk of moisture tied to the low's core
northward. From here on out (well, at least through Wednesday..)
the northern zones will be the favored terrain for additional
snow. By midnight, the surface low is progged to shift over the
eastern Colorado Plains. A trail of moisture wrapped all the way
north and around the low will still maintain a nearly continuous
supply of moisture to feed snow showers over the Elkhead, Park and
Gore ranges. Westerly winds at low levels becomes favorable for
overrunning across the Upper Yampa River Basin, initializing
generous snow totals for northern terrain. Elsewhere, cold air
advection and clearing skies forming to the west and southwest of
these favored zones will allow temperatures to plummet Monday
night.
.LONG TERM...(Tuesday through Sunday)
Issued at 243 PM MST Sun Dec 11 2022
By Tuesday daybreak the core of the 120kt jet will be ejecting onto
the High Plains inducing strong surface cyclogenesis over Southeast
Colorado. As this system becomes stacked over Nebraska by mid
afternoon...we will be looking at a text book cool season mid level
cyclone. Isentropic surfaces show a strong tap to Gulf moisture with
the warm conveyor belt pulling up deep moisture into this strong
cyclone. Right now none if this really matters to us as it appears
the TROWAL will mainly be pointed into the Front Range and points
East. There could be some mositure pulled back our way but for the
most part it looks like we will be working with residual Pacific
based moisture lingering on the back of this large and cold storm
system. As surface high pressure builds in across northeast Utah and
western Colorado...isentropic upglide will persist and right through
a deepening dendritic zone that should be ripe for making snowfall
well into Wednesday evening in some areas. Add orographics and
possibly some weak instability and we are going to end up with some
decent snow amounts from this prolonged event. Snow to liquid ratios
will be solidly near the 15:1 area and likely 20:1 in the higher
elevations. These SLRs equate to feet of snow in the Northern
Colorado mountains and near a foot in some of the Upper Yampa River
Valley to the central Colorado Mountains. With this mostly falling
as persistent light snow after the frontal passage early Monday a
long term advisory still seems to be the best choice for
highlighting this storm. Max temperatures will drop some 10 to 15
degrees from Monday's high by Tuesday and remain 10 to 15 degrees
below normal right on through the remainder of the forecast. Winter
is here but will it stay...the 6 to 10 and 8 to 14 Day outlooks from
CPC suggest it is. At least temperature-wise. The bulk of
precipitation will be winding down through Wednesday evening but
light snow could very likely linger over the northern Peaks of the
Park Range right on through the week as cold northwest flow sets up.
The pattern is not favorable for a strong moisture tap in the
extended as a brutally amplified ridge sets up along the E.Pac. With
ridging also into the Greenland...NOAM is basically in one large
trough...the center of which lies a cold vortex dropping into the
Great Lakes region.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 429 PM MST Sun Dec 11 2022
Expect VFR under increasing high cloudiness through late this
evening. As the approaching weather system nears close to
midnight, expect winds to increase aloft creating areas of LLWS.
Terrain obscuration and ILS conditions will gradually give way to
widespread IFR as snow bands move through on Monday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 11 AM Monday to 5 PM MST Wednesday
for COZ002-004-005-010.
Winter Weather Advisory from 11 PM this evening to 5 PM MST
Tuesday for COZ003-009.
Winter Weather Advisory from 5 AM to 2 PM MST Monday for COZ006.
Winter Weather Advisory from 5 AM Monday to 5 AM MST Tuesday for
COZ007-008.
Winter Weather Advisory from 11 AM Monday to 11 PM MST Tuesday
for COZ012.
Winter Weather Advisory from 5 AM Monday to 5 PM MST Wednesday
for COZ013.
Winter Weather Advisory from 11 PM this evening to 5 PM MST
Monday for COZ017.
Winter Weather Advisory from 5 AM to 11 PM MST Monday for COZ018.
Winter Storm Warning from 5 AM to 11 PM MST Monday for COZ019.
Winter Weather Advisory from 5 AM to 5 PM MST Monday for
COZ021>023.
UT...Winter Weather Advisory from 11 PM this evening to 5 PM MST
Monday for UTZ025-028.
Winter Weather Advisory until 5 PM MST Monday for UTZ023.
&&
SHORT TERM...ERW
LONG TERM...15
AVIATION...TGJTHazardous weather outlook, Dec 11, 5:04 AM MST, 12 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
504 AM MST Sun Dec 11 2022
COZ001>014-017>023-UTZ022>025-027>029-121215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
504 AM MST Sun Dec 11 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Dense fog over the Uinta Basin will diminish late this morning.
Late tonight snow develops over eastern Utah bringing light
accumulations to the valleys and from 3 to 6 inches across the
eastern Uinta mountains by daybreak Monday. Strong southwest
winds with gusts up to 50 mph will result in blowing and drifting
snow which will make travel hazardous.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Significant snowfall is possible through Wednesday as the strong
winter storm moves through the area. Early indications are for
nearly a foot or more of new snow across the mountains and up to 4
inches in the high valleys during this timeframe. Moisture
wrapping around the exiting storm system may bring an additional
few inches to the northern mountains through the end of the work
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Event by event
2 winter weather, 1 winter storm, 1 heavy snow. Local standard time, as filed.
Winter Weather, Eastern Uinta Mountains
- When
- December 11, 6:00 PM MST to December 13, 11:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Generally 5 to 10 inches of snow fell across the area. Winds gusted up to 40 mph at times.
Winter Storm, La Sal & Abajo Mountains
- When
- December 12, 12:00 AM MST to 7:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 5 to 9 inches of snow fell across the area, much of that in 12 hours. Winds gusted up to 46 mph at times.
Heavy Snow, Eastern Uinta Basin
- When
- December 12, 2:00 AM MST to 3:00 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of snow fell across the area with locally higher amounts of up to 9 inches reported.
Winter Weather, Tavaputs Plateau
- When
- December 12, 8:00 AM MST to 5:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
An average of 8 inches of snow fell across the area. Winds gusted up to 45 mph at times.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in California, December 11, 20222 deaths · 1 event
- Winter Weather in New York, December 11 to 12, 202227 events
- Heavy Snow and High Wind in Utah, December 11 to 14, 202270 kt wind · 13 events
- Flash Flooding and Dust Storm in California, December 11 to 12, 2022$10,000 · 77 kt wind · 12 events
- Winter Storm and Heavy Snow in Alaska, December 11 to 15, 20228 events
- Heavy Snow and Winter Weather in Arizona, December 11 to 13, 20225 events
- Winter Weather in Vermont, December 11 to 12, 20223 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 11, 20223 events
- Flash Flood and Hail in Texas, December 11, 20221 in hail · 2 events
- Heavy Snow in Arizona, December 11 to 12, 20222 events
- Winter Storm in Massachusetts, December 11 to 12, 20222 events
- Winter Weather in Connecticut, December 11 to 12, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1060399, 1060401, 1060402, 1060400.